Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Birmingham, AL

June 15, 2016Blount County, Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2016, 7:13 PM CDT for Blount County, Cherokee County, Etowah County, Alabama. It was in force for 62 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 7:13 PM CDT (00:13 UTC)
Expired
Jun 15, 2016, 8:15 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:44 PM CDTTSTM WND DMG2 E Aurora, ALTREE DOWN AT THE INTERSECTION OF MOUNTAINBORO ROAD AND SHADY GROVE ROAD. TIME ESTIMATED BY RADAR.
Jun 15, 7:44 PM CDTTSTM WND DMG2 Ese Waterhouse, ALTREE DOWN ON COUNTY ROAD 22 AND 797 IN KIRKS GROVE COMMUNITY.
Jun 15, 7:44 PM CDTTSTM WND DMG2 Nnw Cedar Bluff, ALTREE REPORTED DOWN ACROSS THE ROAD AT COUNTY ROAD 144 AND 44 IN CEDAR BLUFF.
Jun 15, 7:44 PM CDTTSTM WND DMG4 Sse Boaz, ALTREE AND POWERLINES DOWN OFF OF MOUNTAIN DRIVE IN THE MOUNTAINBORO COMMUNITY. TIME ESTIMATED BY RADAR.
Jun 15, 7:44 PM CDTTSTM WND DMG6 Ne Sand Rock, ALEMERGENCY MANAGER REPORTED A TREE DOWN ON A POWERLINE ON COUNTY ROAD 47 IN TUCKERS CHAPEL.
Jun 15, 7:48 PM CDTTSTM WND DMG2 Ese Waterhouse, ALTREE DOWN ON COUNTY ROAD 22 AND 797 IN KIRKS GROVE COMMUNITY.
Jun 15, 7:48 PM CDTTSTM WND DMG2 Nnw Cedar Bluff, ALTREE REPORTED DOWN ACROSS THE ROAD AT COUNTY ROAD 144 AND 44 IN CEDAR BLUFF.
Jun 15, 7:53 PM CDTTSTM WND DMG3 Nnw Attalla, ALTREE REPORTED DOWN OFF OF BUSTER WILLET ROAD. TIME ESTIMATED BY RADAR.
Jun 15, 7:58 PM CDTTSTM WND DMG4 N Gadsden, ALRELAYED RADIO REPORT OF A TREE DOWN AT THE INTERSECTION OF RED OAK ROAD AND SCENIC HIGHWAY. TIME ESTIMATED BY RADAR.
Jun 15, 7:58 PM CDTTSTM WND DMG4 Wnw Attalla, ALTREE DOWN AT THE INTERSECTION OF IVALEE CUTOFF ROAD AND PHARR CIRCLE. TIME ESTIMATED BY RADAR.
Jun 15, 8:00 PM CDTTSTM WND DMG1 Ene Oneonta, ALONE TREE REPORTED DOWN.
Jun 15, 8:12 PM CDTTSTM WND DMG4 Sw Blount Springs, ALTREE DOWN ALONG I-65 NORTHBOUND WITH ONE LANE BLOCKED.
Jun 15, 8:17 PM CDTTSTM WND DMG1 Ssw Glencoe, ALTREE AND POWER LINES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS54 KBMX 160013
SVRBMX
ALC009-019-055-160115-
/O.NEW.KBMX.SV.W.0043.160616T0013Z-160616T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEASTERN ALABAMA...
  BLOUNT COUNTY IN CENTRAL ALABAMA...
  ETOWAH COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 815 PM CDT

* AT 713 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTHWEST OF SUMMERVILLE TO NEAR
  GUNTERSVILLE TO 6 MILES EAST OF NESMITH...MOVING SOUTH AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
  CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
  LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE MUNICIPAL AIRPORT...
  DALLAS...ATTALLA...GLENCOE...WARRIOR...SARDIS CITY...LOCUST FORK...
  LEESBURG...ALTOONA AND SNEAD.

THIS INCLUDES INTERSTATE 59 BETWEEN MILE MARKERS 181 AND 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3452 8551 3396 8540 3396 8584 3384 8606
      3386 8606 3398 8619 3399 8628 3383 8641
      3380 8657 3377 8658 3384 8676 3382 8695
      3391 8692 3397 8677 3425 8651 3426 8645
      3410 8630 3418 8619 3420 8584 3453 8552
TIME...MOT...LOC 0013Z 342DEG 38KT 3456 8553 3433 8623 3416 8700 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
718 
WWUS54 KBMX 160027
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT WED JUN 15 2016

ALC009-019-055-160115-
/O.CON.KBMX.SV.W.0043.000000T0000Z-160616T0115Z/
CHEROKEE AL-BLOUNT AL-ETOWAH AL-
727 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHEROKEE...BLOUNT AND ETOWAH COUNTIES...

AT 727 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF SUMMERVILLE TO NEAR ALBERTVILLE
TO 7 MILES NORTHWEST OF DODGE CITY...MOVING SOUTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE MUNICIPAL AIRPORT...
DALLAS...ATTALLA...GLENCOE...WARRIOR...SARDIS CITY...LOCUST FORK...
LEESBURG...ALTOONA AND SNEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3452 8551 3396 8540 3396 8584 3384 8606
      3386 8606 3398 8619 3399 8628 3383 8641
      3380 8657 3377 8658 3384 8676 3382 8695
      3391 8692 3397 8677 3425 8651 3426 8645
      3410 8630 3418 8619 3420 8584 3453 8552
TIME...MOT...LOC 0027Z 344DEG 32KT 3442 8546 3422 8622 3411 8700 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
633 
WWUS54 KBMX 160045
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT WED JUN 15 2016

ALC009-019-055-160115-
/O.CON.KBMX.SV.W.0043.000000T0000Z-160616T0115Z/
CHEROKEE AL-BLOUNT AL-ETOWAH AL-
745 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHEROKEE...BLOUNT AND ETOWAH COUNTIES...

AT 745 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF GAYLESVILLE TO AURORA TO NEAR SMITH
DAM...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE MUNICIPAL AIRPORT...
DALLAS...ATTALLA...GLENCOE...WARRIOR...SARDIS CITY...LOCUST FORK...
LEESBURG...ALTOONA AND SNEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3452 8551 3396 8540 3396 8584 3384 8606
      3386 8606 3398 8619 3399 8628 3383 8641
      3380 8657 3377 8658 3384 8676 3382 8695
      3391 8692 3397 8677 3425 8651 3426 8645
      3410 8630 3418 8619 3420 8584 3453 8552
TIME...MOT...LOC 0045Z 331DEG 37KT 3429 8541 3413 8618 3394 8703 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
628 
WWUS54 KBMX 160056
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT WED JUN 15 2016

ALC009-019-055-160115-
/O.CON.KBMX.SV.W.0043.000000T0000Z-160616T0115Z/
CHEROKEE AL-BLOUNT AL-ETOWAH AL-
756 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHEROKEE...BLOUNT AND ETOWAH COUNTIES...

AT 756 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF CAVE SPRING TO NEAR WALNUT GROVE TO
NEAR ARKADELPHIA...MOVING SOUTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
CENTRE MUNICIPAL AIRPORT...DALLAS...ATTALLA...GLENCOE...WARRIOR...
LOCUST FORK...LEESBURG...ALTOONA...SUSAN MOORE...
WALNUT GROVE AND REECE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3431 8547 3396 8541 3396 8584 3391 8597
      3384 8606 3386 8606 3398 8619 3399 8628
      3383 8641 3380 8657 3377 8658 3384 8676
      3382 8695 3391 8692 3395 8679 3405 8669
      3410 8630 3419 8596 3420 8584 3423 8581
TIME...MOT...LOC 0056Z 352DEG 39KT 3423 8538 3401 8624 3391 8699 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:01 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 7:01 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
701 PM CDT WED JUN 15 2016

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Summertime MCS development, what a headache. After watching the
first MCS this morning slowly slide south through the area and
just now exiting to the south, we are watching another one that
has developed north of the area and will likely move into the far
northern counties after 5 pm. The question really is not will it
rain this afternoon and tonight, the question is about severe
weather potential. Overall, the environment has been worked over
this morning and the return flow has not really been allowed to
totally destabilize. Most of the area is currently in the upper
80s, with the path of the MCS this morning in the upper 70s. So
for a good portion of south central Alabama it has been a cooler
day, while northern Alabama has been cooler than the past few days
but still muggy. Looking at the latest trends it appears that
while the MCS should have a pretty good cold pool with it, it
should begin to encounter a less conducive environment as it
works through Central Alabama. So with that said, right now just
anticipating strong storms with a marginal severe storm possible.
As the MCS approaches we will do another mesoscale update for the
region.

We will now focus on the heat potential for Thursday and Friday.
Latest guidance still suggest temperatures in the mid to upper 90s
both days, but with some morning clouds expected behind this next
MCS the heating may not be as intense. The drier air also working
into the area should help mix out after Noon and lower dew points.
So at are warmest time the dew points will be the lowest and stay
just below heat advisory criteria for Thursday. Friday will likely
be a few degrees warmer and dew points a touch higher as well. An
heat advisory may be needed for at least the southern half of the
area on Friday. With that said a few models develop yet another
MCS Thursday night and could potentially work into Central Alabama
Friday morning and cause quite a high temperature bust if it
materializes. With all that to consider and the pattern conducive
to MCS development will go with a warm forecast as this would be
the bigger impact.

Still looking dry for the weekend and slightly cooler. The dry
weather looks to stay through at least Wednesday with quite a warm
up expected by midweek.

16

&&

.AVIATION...
00Z TAF Discussion.

Complex of thunderstorms, some strong to marginally severe,
pushing southward into into the northern half of Alabama early
this evening. Ahead of it scattered discrete cells have developed
as well and are moving more to the southeast. Have tempoed in some
TSRA into the TAFs trying to time it out from northwest to
southeast, including the possibility for some gusty winds. May not
be high enough on the winds, but will be monitoring as evening
progresses and we see if these storms continue with their
intensity past sunset under this juicy environment. Expecting low
level moisture to continue to run high and stratus and fog are
possible once again tonight. Trying to clear precip out for
Thursday. As of right now, models are not showing potential for
another MCS on Thursday.

08

&&

.FIRE WEATHER...

Afternoon relative humidity values remain rather high through
Friday, mainly above 40 percent. Afternoon high temperatures jump
back into the mid 90s Thursday and mid to upper 90s on Friday,
with heat indices near 105 degrees. 20 foot winds keep a westerly
component this period and generally remain 8kts or less.

Scattered showers and thunderstorms are possible both night and day
into Friday. A few of the storms may become strong with gusty winds
and lightning.

Slightly cooler conditions arrive this weekend with no rain chances
mentioned at this time. No fire weather concerns are anticipated
at this time.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  94  72  95  69 / 100  20  20  30  10
Anniston    71  94  71  95  69 /  90  20  20  30  10
Birmingham  72  95  74  98  72 /  90  20  20  30  10
Tuscaloosa  72  97  74  98  72 /  60  20  20  30  20
Calera      71  95  74  97  72 /  90  20  20  30  20
Auburn      72  92  72  98  71 /  50  30  20  30  20
Montgomery  73  95  74  99  74 /  50  30  20  30  30
Troy        73  93  73  98  72 /  50  40  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

16/08/75
Hazardous weather outlook, Jun 15, 6:51 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT WED JUN 15 2016

ALZ011>015-017>050-170300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
651 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

AN AREA OF STRONG TO SEVERE STORMS IS CURRENTLY LOCATED OVER NORTH
ALABAMA. THIS ACTIVITY WILL CONTINUE TO MOVE SOUTHWARD THROUGH
THE EVENING. ISOLATED DAMAGING WINDS UP TO 60 MPH ARE POSSIBLE
THROUGH 11 PM GENERALLY ALONG AND NORTH OF A LINE FROM HALEYVILLE
TO TUSCALOOSA TO ASHLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HOT AND HUMID CONDITIONS ARE ANTICIPATED THURSDAY AND FRIDAY. HEAT
INDICES MAY APPROACH UNHEALTHY LEVELS AROUND 105 DEGREES ON BOTH
AFTERNOONS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BOTH THURSDAY AND
FRIDAY. DAMAGING WIND GUSTS AND HEAVY DOWNPOURS WOULD BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS EVENING AND AGAIN ON THURSDAY AND FRIDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:53 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair67 min
Jun 15, 8:11 PM CDTSpecial Weather StatementBMXJefferson, Walker64 min
Jun 15, 9:05 PM CDTSpecial Weather StatementBMXClay, Shelby, Talladega55 min
Jun 15, 9:38 PM CDTSpecial Weather StatementBMXMarion52 min
Jun 16, 1:07 AM CDTSpecial Weather StatementBMXBarbour, Bullock38 min
Jun 16, 12:46 PM CDTSpecial Weather StatementBMXBarbour29 min
Jun 16, 4:13 PM CDTSpecial Weather StatementBMXCleburne32 min
Jun 16, 4:15 PM CDTSpecial Weather StatementBMXTalladega45 min
Jun 16, 4:21 PM CDTSpecial Weather StatementBMXJefferson24 min
Jun 16, 4:44 PM CDTSpecial Weather StatementBMXJefferson31 min
Jun 16, 4:56 PM CDTSpecial Weather StatementBMXClay, Shelby49 min
Jun 16, 5:02 PM CDTSpecial Weather StatementBMXJefferson43 min
Jun 16, 5:13 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby32 min
Jun 16, 5:47 PM CDTSpecial Weather StatementBMXChilton, Coosa, Elmore, Shelby, Tallapoosa58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.